Alert archive / Wisconsin / River Flood Warnings in 2018

River Flood Warning 4, NWS La Crosse, WI

February 27, 2018Vernon County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Feb 27, 2018, 10:03 PM CST for Vernon County, Wisconsin. It took effect at Feb 28, 2018, 6:00 AM CST. It was in force for 55 hr.

The area

The outline as issued.

The facts

Issued
Feb 27, 2018, 10:03 PM CST (04:03 UTC)
In effect from
Feb 28, 2018, 6:00 AM CST
Expired
Mar 2, 2018, 1:12 PM CST
In force
55 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Vernon County, WI

The radar

The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Readstown (REAW3).

Action stage
8 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

589 
WGUS43 KARX 280403
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
1003 PM CST Tue Feb 27 2018

.Runoff from melting snow and ice is causing significant rises along 
the Kickapoo River. Minor flooding is now expected near Readstown.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC123-281603-
/O.NEW.KARX.FL.W.0004.180228T1200Z-180302T1912Z/
/REAW3.1.ER.180228T1200Z.180301T1800Z.180302T0112Z.NO/
1003 PM CST Tue Feb 27 2018

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Kickapoo River at Readstown.
* from Wednesday morning to Friday afternoon.
* At 9:00 PM Tuesday the stage was 10.1 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Wednesday morning and continue
  to rise to near 11.3 feet Thursday. The river is expected to fall 
  below flood stage Thursday evening.
* Impact...At 10.0 feet...The park along the river begins to flood.

&&
 
LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078 4348 9073

$$

Hollan
2 follow-up statements
870 
WGUS83 KARX 281025
FLSARX


Flood Statement
National Weather Service La Crosse WI
425 AM CST Wed Feb 28 2018

.Runoff from melting snow and ice is causing rises along the 
Kickapoo River. Minor flooding is now expected near Readstown. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC123-010125-
/O.EXT.KARX.FL.W.0004.180301T1108Z-180302T1912Z/
/REAW3.1.ER.180301T1108Z.180301T1800Z.180302T0112Z.NO/
425 AM CST Wed Feb 28 2018

The Flood Warning continues for the Kickapoo River at Readstown.
* From late tonight to Friday afternoon...Or until the warning is 
  cancelled.
* At 4:00 AM Wednesday the stage was 10.5 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Thursday morning and continue 
  to rise to near 11.3 feet by Thursday. The river will fall below 
  flood stage by Thursday evening.
* Impact...At 10.0 feet...The park along the river begins to flood.

&&
 
LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078 4348 9073

$$

Rogers
517 
WGUS83 KARX 281652
FLSARX


Flood Statement
National Weather Service La Crosse WI
1052 AM CST Wed Feb 28 2018

.Runoff from melting snow has caused river levels to rise along the
Kickapoo River. However...the river levels near Readstown will
remain below flood stage. Therefore...the flood warning has been
cancelled.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC123-281722-
/O.CAN.KARX.FL.W.0004.000000T0000Z-180302T1912Z/
/REAW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1052 AM CST Wed Feb 28 2018

The Flood Warning is cancelled for
  The Kickapoo River at Readstown.
* At 10:00 AM Wednesday the stage was 9.4 feet.
* Flood stage is 11.0 feet.
* Forecast...The river will crest below flood stage near
  10.7 feet Thursday.
* Impact...At 10.0 feet...The park along the river begins to flood.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Feb 27, 5:36 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Feb 27, 5:36 PM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
536 PM CST Tue Feb 27 2018

.SHORT TERM...(Tonight thru Wednesday night)
Issued at 225 PM CST Tue Feb 27 2018

Main short-term fcst concerns are precip chances thru the period,
potential snow amounts Wed night and mild temperatures.

18z data analysis had a weak sfc trough/front from the western U.P.
of MI, SW across the region to central NEB. SE of this boundary,
where skies were generally sunny and the ground snow-free, mid-day
temps were very un-February like, already in the upper 40s to mid
50z. NW of the boundary, with snow covered ground and some cirrus,
mid-day temps were in the 20s to lower 40s.

27.12z model runs look to have initialized well. Solutions in
reasonable agreement as shortwave troughing moving into the northern
plains tonight, then tries to phase with southern stream energy over
the mid/upper MS valley later Wed/Wed night. Nam looks to come
closest with the phase Wed night, but in general the southern stream
energy passes into the OH valley ahead of the northern stream energy
dropping into MN/WI. Still some lower level detail differences but
overall short-term fcst is average to good this cycle.

For the short term, the weak sfc/low level trough/front will
continue to sag SE tonight, but only reach southern WI to southern
IA as a weak wave or 2 of low pressure rides NE along it. One of
these waves to ripple NE along the boundary late this afternoon/
evening, with a bit of enhanced SW sfc-700mb warm advective flow
ahead of it pulling the plume of moisture coming north thru eastern
KS into SW IA NE into the fcst area. This with some weak MUCAPE to
around 700mb when lifting 850mb parcels this evening. Short-term
forecaster earlier adjusted late afternoon/evening grids for some 20-
40% -SHRA chances near/SE of the sfc boundary and wave. These to
diminish by midnight as the stronger low level warm advection moves
east of the area. Much of Wed trends dry as low level temp
advections are on the weak side and model soundings/x=sections
showing moisture is in roughly the sfc-875mb layer, trapped in/under
an inversion. May have to contend with some fog and patchy -DZ Wed,
but would like to see more of a lift signal in the sub-inversion
layer so let 12-21z Wed dry. Cooler Wed under what is looking to be
a lower stratus deck, but consensus highs still some 5-10F above
normal appear reasonable.

Northern stream wave arrives Wed night, with deeper layered lift and
moisture to spread across the area. However, with lack of or minimal
phasing with the southern stream energy, the higher PW airmass that
was to arrive ahead of the southern wave is now progged to remain
well south/east of the fcst area. With less moisture and
combined/phased lift, the precip and snowfall potential across the
area continues to trend downward. With the moisture still on the
shallow side Wed evening, bulk of precip chances thru 06z Thu
looking to be -DZ. Later Wed night, model soundings/X-sections
showing moisture becomes deep enough for ice in the cloud tops. This
along with cooling of the lower portion of the column for precip to
rather quickly change to snow across most if not all of the fcst
area by 11-12z Thu. The abrupt change looks keep the -FZRA/-FZDZ/
icing potential to a minimum as temps aloft fall below 0C near or
before the sfc temps drop below 32F. Consensus snow amounts of a
dusting west to 1 to 2 inches east late Wed night into Thu morning
reasonable at this time.

.LONG TERM...(Thursday through Tuesday)
Issued at 225 PM CST Tue Feb 27 2018

For Thursday thru Friday night: main fcst concerns this period are
precip chances/snow amounts Thu morning, temperatures thru the
period.

Model runs of 27.12z offering a decent consensus for the mid level
trough axis to pass around mid-day Thu, favoring faster of the
earlier runs. Rest of this period then dominated by rising hgts/
longwave ridging aloft building over the Upper Midwest. Fcst
confidence for Thu thru Fri night is generally good this cycle.

Progression/passage of the sfc-mid level trough axis Thu limits
lingering snow Thu to the morning hours and mainly over the SE
side of the fcst area. Any snow amounts Thu morning looking to be
an inch or less as the system exits. Deep layered subsidence/
drying to spread east across the area behind the passing trough
axis, with clouds to decrease over at least the west half of the
fcst area thru the late morning/afternoon. Even with some sunshine
later in the day, low level cold advection, N-NW winds and
potential of some fresh snow cover, blend of guidance highs in the
30s on Thu looks good. Low level cold advection continues Thu
night as the sfc-850mb ridge axis builds in. A cooler night Thu
night, with some lower level warm advection already returning for
Fri/Fri night. Some mid/high level moisture progged to spill thru
the upper ridge axis and across the region Fri. Even so, model
soundings showing diurnal mixing to near 900mb with 925mb temps
supporting highs on Fri mostly in the upper 30s/lower 40s, some 5
to 10F above the early March normals.

For Saturday thru Tuesday (days 4 to 7): main fcst concerns this
period are precip chances/types Sunday into Tue.

Medium range model runs of 27.00z/27.12z in reasonable agreement for
ridging aloft to move across the region Sat, followed by strong
troughing to come out of the Rockies and drift into/across the Upper
Midwest Sun into Tue. Plenty of between model and run-to-run
differences on the timing/strength of the troughing as it moves
into/across the region Sun night thru Tue. Fcst confidence is
average to good Sat, then below average by Mon/Tue.

Saturday continues to trend dry/mild as the mid level thru sfc
ridging moves east across the region. Model soundings showing mixing
to around 900mb Sat, with 925mb temps supporting highs mainly in the
40s, perhaps around 50s in areas with minimal/no snow cover. Area
remains ahead of the lower level trough Sunday, in increasing
southerly flow. Moisture/clouds increase as well on Sun, with faster
of models already spreading some precip chances into the area by Sun
afternoon. Thermal profiles and BL temps (highs again mostly in the
40s) would say any precip chances Sun afternoon to be -RA. Detail
difference with strength/timing of the mid level trough and next sfc
low/front into/across the area then take over for Sun night into
Tue. By days 6/7, is faster/warmer or slower/stronger/colder more
correct as this system would move across the region. Until the
detail differences sort themselves out, a broad-brush approach of
the consensus 40-70% precip chances much of Sun night thru Mon
night, as well as precip as a rain/snow mix, becoming mainly -SN Mon
night, will have to do. Highs/lows Mon/Tue uncertain as well, but
cooling trend to near normal for Tue behind the low/trough looks
good.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 536 PM CST Tue Feb 27 2018

A very slow moving front was across the local area late this
afternoon. This front is expected to migrate to the east of both
airports during the early evening and will just start both with a
north wind. Lower clouds have been developing in the vicinity of
the front with these primarily being VFR and currently expect the
VFR conditions to hold through the evening. During the overnight
with some cooling and lots of boundary layer moisture from the
recent melt, the ceilings should come down to MVFR with some fog
forming as well. How low the visibility will go is questionable
with the expected cloud cover, but winds at the surface and up
through about four thousand feet will be rather light. For now,
will only go down to MVFR for both airports with this fog
remaining well into Wednesday morning. Not expecting much
improvement, if any, in the ceilings Wednesday as the next system
will start to approach the region during the afternoon.

&&

.HYDROLOGY...
Issued at 225 PM CST Tue Feb 27 2018

Some ice jamming is possible this week, mainly north of I-90 were
some ice cover remains on the rivers. Checking around shows most
rivers near/south of I-90 are generally ice free, with exception of
the main-stem MS River. Warmer temperatures melting the snowpack.
Cooler temperatures, in the mid 20s to lower 30s, at night will slow
the melt. Runoff from melting snow will produce some within bank
river rises and there could be a few ice jams along rivers that
still hold some ice cover.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...04
HYDROLOGY....RRS/Wetenkamp
Hazardous weather outlook, Feb 27, 3:02 PM CST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service La Crosse WI
302 PM CST Tue Feb 27 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
302 PM CST Tue Feb 27 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Warm temperatures will lead to rising water levels and possible
ice jams for rivers that are ice covered. This ice jam concern is
is mainly north of Interstate 90.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warm temperatures will lead to rising water levels and possible
ice jams for rivers that are ice covered. This ice jam concern is
is mainly north of Interstate 90.

A storm system looks to bring some minor snow accumulation to the
area Wednesday night into Thursday morning. A dusting is expected
across much of southeast Minnesota and northeast Iowa, with up to
1 to 2 inches across parts of central and southwest Wisconsin.
The Thursday morning commute could be impacted.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:28 PM CSTRiver Flood WarningARXRichland, Vernon42 hr

Nearby

River Flood Warnings in Wisconsin, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.